Texas, 2006

Tornadoes and Flash Flooding in Texas, May 5 to 6, 2006

May 5 to 6, 2006 · NWS FWD · 37 events in 13 counties and zones

20 hail, 8 thunderstorm wind, 5 tornado, 2 flash flood, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6.8 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 4, 9:10 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 4, 9:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1010 PM CDT THU MAY 4 2006

WILL SEND OUT UPDATED ZFP TO REMOVE SEVERE THUNDERSTORM WATCH 289
FOR THE SOUTHWESTERN COUNTIES.  CURRENT POP CONFIGURATION WILL
REMAIN FOR THE TIME BEING.

&&

.UPDATE...NORTH TEXAS SFC OBS/RADAR/SATELLITE IMAGERY SUGGEST THAT
WEAK FRONTAL BOUNDARY IS CURRENTLY LOCATED JUST SOUTH OF THE
METROPLEX THIS EVENING. ONGOING THUNDERSTORMS DEVELOPED EARLIER
TODAY TO THE WEST AND SOUTH ALONG OLD OUTFLOW BOUNDARY WHERE
BETTER MOISTURE HAS POOLED. WITHIN THE LAST HOUR...THUNDERSTORMS
HAVE DEVELOPED OVER BOSQUE AND HILL COUNTIES AND PRODUCED SOME
SEVERE HAIL...BUT THESE STORMS WILL HAVE AN INCREASINGLY DIFFICULT
TIME SUSTAINING SEVERE CRITERIA AS INFLOW OF HIGHER THETA-E AIR IS
CUT OFF BY CONVECTION TO THE SOUTH AND WEST. CURRENT THINKING IS
THAT BETTER FOCUS FOR CONTINUED THUNDERSTORMS WILL BE TO THE SOUTH
AND WEST. THUNDERSTORMS CURRENTLY OVER THE WEST-CENTRAL PART OF
THE STATE FROM BROWNWOOD TO SOUTH OF LUBBOCK WILL SHOW A CONTINUED
EASTWARD MOTION AND MAY AFFECT THE WESTERN AREAS LATER TONIGHT.
SOME ADDITIONAL THUNDERSTORM DEVELOPMENT OVER THE FAR SOUTHERN AND
SOUTHEASTERN COUNTIES WILL ALSO BE POSSIBLE LATER TONIGHT.

AS FAR AS THUNDERSTORM DEVELOPMENT TO THE NORTH LATER TONIGHT...
MODELS DO CONTINUE TO SUGGEST SOME ELEVATED CONVECTION LATER
TONIGHT FROM THE RED RIVER SOUTH TO THE METROPLEX. CONCERN RIGHT
NOW IS THAT ELEVATED MOISTURE RETURN MAY BE INHIBITED BY ONGOING
CONVECTION. ALL THAT BEING SAID...WILL LOWER POPS TONIGHT ACROSS
THE BOARD...BUT WILL MAINTAIN LIKELY POPS TO THE SOUTH AND
SOUTHWEST AND WILL CONTINUE TO MONITOR CLOSELY AS BOUNDARY
INTERACTIONS AND ONGOING CONVECTION IS PLAYING HAVOC WITH THE
FORECAST.

FURTHER ADJUSTMENTS TO THE POPS MAY BE NEEDED LATER...
GRIDDED PRODUCTS AND NEW ZONES OUT SHORTLY...

/DUNN/

&&

.PREV DISCUSSION... /ISSUED 710 PM CDT THU MAY 4 2006/

MAIN AVIATION WEATHER CONCERN TONIGHT WILL BE THUNDERSTORM TIMING
AND LOCATION. WE EXPECT A SMALL COMPLEX OF STORMS OVER THE CONCHO
VALLEY TO CONTINUE PROPAGATING SOUTHEAST. THIS ACTIVITY WILL
REMAIN SOUTH OF THE METROPLEX TAF SITES BUT MAY IMPACT WACO BEFORE
06Z. ELEVATED THUNDERSTORMS WILL BECOME MORE LIKELY IN THE PREDAWN
HOURS AS SHORT WAVE ENERGY...CURRENTLY OVER THE PERMIAN
BASIN...LIFTS NORTHEAST. WILL ONLY INCLUDE PROB GROUPS IN THE
METROPLEX TAFS BETWEEN 09 AND 14Z. IT APPEARS THAT MVFR CEILINGS
WILL ALSO BE LIKELY DURING THE EARLY MORNING HOURS.

NORTH WINDS AT THE METROPLEX TAF SITES WILL GRADUALLY BECOME EAST BY
FRIDAY AFTERNOON. THE WIND AT WACO WILL REMAIN FROM THE EAST
SOUTHEAST THROUGH THE PERIOD.

DISCUSSION...

A VERY DIFFICULT FORECAST CONTINUES THIS AFTERNOON...AS SEVERAL
WEAK PERTURBATIONS EMBEDDED IN ZONAL FLOW ALOFT WILL INTERACT WITH
WEAK SURFACE BOUNDARY TO BRING CHANCES OF CONVECTION TO THE REGION
FOR THE NEXT 48-60 HOURS. A DIFFUSE BOUNDARY REMAINS POSITIONED
ACROSS THE RED RIVER VALLEY ZONES THIS AFTERNOON...WITH THE FRONT
BECOMING BETTER DEFINED ACROSS WESTERN TEXAS. SURFACE-BASED
CONVECTION WILL LIKELY DEVELOP ALONG THIS BOUNDARY TO THE WEST OF
THE FORECAST AREA LATER THIS AFTERNOON...AS A WEAK MID-LEVEL VORT
MAX AND ASSOCIATED INCREASE IN LARGE SCALE FORCING APPROACH FROM
THE SOUTHWEST. THE LOW-LEVEL JET WILL LIKELY REMAIN SLIGHTLY MORE
BACKED THIS EVENING...IN RESPONSE TO THE APPROACHING MID/UPPER
LEVEL SHORTWAVE TROUGH...AND EXPECT CONVECTION TO ORGANIZE INTO AN
MCS AND PROPAGATE EAST- SOUTHEASTWARD ACROSS MAINLY THE SOUTHERN
HALF OF THE FORECAST AREA OVERNIGHT. DEEP LAYER SHEAR WILL BE
NOTICEABLY STRONGER THIS EVENING...AND EXPECT A SLIGHTLY GREATER
THREAT FOR LARGE HAIL/WIND DAMAGE...AS WELL AS FLASH FLOODING.

SEVERAL BOUNDARIES WILL REMAIN AROUND NORTH TEXAS DURING THE DAY ON
FRIDAY...INCLUDING THE WEAK FRONT WHICH SHOULD BE ORIENTED FROM
NORTHWEST TO SOUTHEAST...AS WELL AS ANY OUTFLOW FROM TONIGHTS
CONVECTION.  THESE BOUNDARIES WILL LIKELY SERVE TO FOCUS ADDITIONAL
THUNDERSTORM DEVELOPMENT ON FRIDAY AFTERNOON...BUT CURRENT
INDICATIONS ARE THAT MODELS MAY BE A BIT TOO AGGRESSIVE WITH PRECIP
DEVELOPMENT ON FRIDAY AFTERNOON.  MEANWHILE...THE MAIN UPPER TROUGH
WILL BEGIN TO SHIFT EASTWARD ON FRIDAY NIGHT...WITH A SIMILAR
NOCTURNAL CONVECTIVE SCENARIO ANTICIPATED.  CONVECTION WILL DEVELOP
IN PREFERRED REGION OF OROGRAPHIC FORCING AND FRONTAL CONVERGENCE
ACROSS WEST TEXAS BEFORE PROPAGATING TOWARD THE FORECAST AREA DURING
THE EVENING.  HOWEVER...EXPECT A MORE WIDESPREAD COVERAGE OF
THUNDERSTORMS DURING THIS PERIOD...AS A BROADER/STRONGER LOW-LEVEL
JET WILL BE IN PLACE AHEAD OF ADVANCING UPPER TROUGH.  THE ENTIRE
SYSTEM WILL SHIFT SLOWLY EASTWARD ON SATURDAY...WITH PRECIPITATION
GRADUALLY ENDING FROM WEST TO EAST DURING THE DAY.  THE WEAK COLD
FRONT WILL FINALLY PUSH SOUTHWARD ACROSS THE AREA ON SATURDAY
NIGHT...WITH DRY CONDITIONS IN STORE FOR SUNDAY.

MEDIUM RANGE GUIDANCE IMPLIES THAT MID-LEVEL FLOW WILL GRADUALLY
VEER TO NORTHWEST BY EARLY NEXT WEEK...AS CUTOFF UPPER LOW MOVES
VERY SLOWLY ACROSS BAJA/NORTHERN MEXICO.  GUIDANCE HAS BEEN
CONSISTENT FOR SEVERAL RUNS ON FORECASTING A NORTHWEST FLOW
CONVECTIVE EVENT ON MONDAY...AND WILL MAINTAIN SLIGHT CHANCE POPS
FOR THIS POTENTIAL.  OTHERWISE...EXPECT A VERY WARM/MOIST BOUNDARY
LAYER TO RETURN TO THE AREA THROUGH THE FIRST PART OF THE WEEK...AS
LEE TROUGHING BECOMES ESTABLISHED ACROSS THE HIGH PLAINS.  PHASING
OF UPPER LEVEL SYSTEMS ACROSS THE NORTHERN PLAINS BY MID-WEEK MAY
ALLOW A MUCH STRONGER COLD FRONT TO AFFECT THE AREA TOWARD THE END
OF THIS FORECAST PERIOD.

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM THURSDAY FOR TXZ141-TXZ142-
TXZ143-TXZ144-TXZ156-TXZ157-TXZ158-TXZ159-TXZ160-TXZ174.

&&

65/DD
Hazardous weather outlook, May 4, 2:35 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT THU MAY 4 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
335 PM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF NORTH TEXAS. THE MAIN THREAT WILL BE FROM LARGE HAIL
AND DAMAGING DOWNBURST WINDS...WITH AN ISOLATED TORNADO
POSSIBLE MAINLY SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 35.
IN ADDITION...HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL ALSO
PRESENT WEATHER HAZARDS TO ALL OF THE REGION.

THERE ARE TWO AREAS OF CONCERN FOR NORTH TEXAS THROUGH
TONIGHT. FIRST...THUNDERSTORMS ALONG A COLD FRONT IN SOUTHERN
OKLAHOMA WILL MOVE SOUTH ACROSS THE RED RIVER THIS EVENING.
SECOND...AT THE SAME TIME THUNDERSTORMS THAT DEVELOPED ALONG THE
DRYLINE IN WEST TEXAS WILL MOVE EAST TOWARD OUR REGION. AS THESE TWO
LINES OF STORMS CONVERGE LATER THIS EVENING...A LARGE COMPLEX OF
STORMS WILL EVOLVE AND MOVE EAST TO SOUTHEAST ACROSS NORTH TEXAS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE THUNDERSTORMS ACROSS ALL OF NORTH TEXAS FRIDAY
THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE POSSIBLE BOTH DAYS. LARGE
HAIL WILL BE THE MAIN SEVERE WEATHER THREAT...WITH DAMAGING WINDS
ALSO POSSIBLE ACROSS THE SOUTH.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING WEST
OF INTERSTATE 35 AND SOUTH OF INTERSTATE 20...AND OVER THE REMAINDER
OF NORTH TEXAS LATER TONIGHT.

42

In the hours before

Special weather statement, May 4, 8:07 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
907 PM CDT THU MAY 4 2006

TXZ133-050230-

JOHNSON-
907 PM CDT THU MAY 4 2006

...SIGNIFICANT WEATHER UPDATE...

AT 907 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTH OF CLEBURNE...MOVING NORTHEAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE RIO
VISTA...ALVARADO...GRANDVIEW AND KEENE.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM
THIS STORM.
Local storm report, May 4, 8:22 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
922 PM CDT THU MAY 04 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             BLUM                    32.14N  97.40W
05/04/2006  E1.00 INCH       HILL               TX   PUBLIC

            QUARTER SIZE HAIL IN DOWNTOWN BLUM
Special weather statement, May 4, 10:03 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1103 PM CDT THU MAY 4 2006

TXZ100-050430-

YOUNG-
1103 PM CDT THU MAY 4 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1103 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES WEST OF GRAHAM...MOVING EAST AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM...MURRAY AND SOUTH
BEND.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SECOND STORM IS FORMING NORTHWEST OF GRAHAM...AND THIS MAY BECOME
SEVERE AS WELL.
Local storm report, May 4, 10:05 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1105 PM CDT THU MAY 04 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             GUNSIGHT                32.54N  98.94W
05/04/2006  E1.00 INCH       STEPHENS           TX   LAW ENFORCEMENT
Special weather statement, May 4, 11:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1228 AM CDT FRI MAY 5 2006

TXZ100-050600-

YOUNG-
1228 AM CDT FRI MAY 5 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTH OF BRECKENRIDGE...OR JUST SOUTH
OF MURRAY MOVING EAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE MURRAY AND SOUTH BEND.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
Local storm report, May 4, 11:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1243 AM CDT FRI MAY 05 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     HAIL             5 W BOYD                33.08N  97.65W
05/05/2006  E1.75 INCH       WISE               TX   AMATEUR RADIO

The radar

The Dyess AFB radar (KDYX), 100 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

20 hail, 8 thunderstorm wind, 5 tornado, 2 flash flood, 2 lightning. Local standard time, as filed.

Hail, Parker

When
May 5, 12:00 AM CST
Where
Parker County, 9 mi W of Springtown
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.083, -98.333

Quarter-size hail in Poolville.

Thunderstorm Wind, Hood

When
May 5, 1:20 AM CST
Where
Hood County, Tolar
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.483, -97.967

Numerous trees and fences blown down.

Thunderstorm Wind, Tarrant

When
May 5, 2:10 AM CST
Where
Tarrant County, Benbrook
Measured
50 kt (58 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
32.233, -98.200

8-inch tree limbs down at a traffic circle in Ridglea.

Flash Flood, Tarrant

When
May 5, 2:35 AM CST to 5:00 AM CST
Where
Tarrant County, Keller
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.900, -98.617

Bear Creek Parkway closed due to high water.

Lightning, Tarrant

When
May 5, 3:11 AM CST
Where
Tarrant County, Arlington
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
31.483, -98.117

Lightning started a fire at the 800 block of Tucker Boulevard. One person was treated for smoke inhalation.

Thunderstorm Wind, Rains

When
May 5, 4:14 AM CST
Where
Rains County, 3 mi S of Emory
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
31.433, -97.750

Trees blown down.

Lightning, Tarrant

When
May 5, 4:30 AM CST to 4:45 AM CST
Where
Tarrant County, Ft Worth
Property damage
$580,000
Reported by
NEWSPAPER
Coordinates
32.000, -98.733

Lightning struck a newly built vacant house on Merrill Drive around 3:30 AM. The fire burned the roof off and damage was estimated at $180,000. Another lightning strike started a blaze at a house still under construction on Merion Drive. The vacant house had been burning for some time when firefighters arrived, and damage was estimated at $400,000.

Hail, Eastland

When
May 5, 6:59 PM CST
Where
Eastland County, 5 mi SW of Cisco
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.167, -97.833

Golf ball-size hail reported in Nimrod.

Tornado, Eastland

When
May 5, 7:48 PM CST to 7:50 PM CST
Where
Eastland County, 4 mi W of Carbon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
31.067, -98.183

Public reported a tornado west of Carbon near Pleasant Hill. No damage was reported. Relayed by law enforcement.

Hail, Eastland

When
May 5, 7:55 PM CST
Where
Eastland County, Carbon
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
31.550, -97.283

Hail, Eastland

When
May 5, 8:00 PM CST
Where
Eastland County, Rising Star
Measured
1.75 in hail
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
31.467, -98.150

Golf ball-size hail caused damage to roofs, skylights, and windows.

Tornado, Mills

When
May 5, 9:00 PM CST to 9:01 PM CST
Where
Mills County, 5 mi NW of Mullin
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
31.800, -97.100

A tornado briefly touched down in an open field; no damage was reported.

Hail, Mills

When
May 5, 9:30 PM CST
Where
Mills County, Mullin
Measured
2.5 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.333, -97.633

Hail, Eastland

When
May 5, 9:45 PM CST
Where
Eastland County, 5 mi S of Eastland
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -97.150

Hail, Comanche

When
May 5, 9:56 PM CST
Where
Comanche County, 10 mi NW of Comanche
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.550, -97.150

Quarter-size hail reported at Sipe Springs.

Hail, Coryell

When
May 5, 10:13 PM CST
Where
Coryell County, 6 mi NW of Pearl
Measured
2.75 in hail
Property damage
$40,000
Reported by
OFFICIAL NWS OBS.
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Dime-size hail gradually increased to baseball-size throughout the duration of the storm. Extensive damage occurred to churches in the area. Reported by cooperative observer.

Hail, Hamilton

When
May 5, 10:17 PM CST
Where
Hamilton County, Evant
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
31.550, -97.200

Thunderstorm Wind, Coryell

When
May 5, 10:30 PM CST to 10:35 PM CST
Where
Coryell County, Pearl
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -98.733

A roof was blown off a building and trees were blown down.

Hail, Mills

When
May 5, 10:35 PM CST
Where
Mills County, 2 mi SE of Goldthwaite
Measured
2 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.217, -97.633

Hail, Erath

When
May 5, 10:42 PM CST
Where
Erath County, Dublin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.417, -98.050

Hail, Coryell

When
May 5, 10:42 PM CST
Where
Coryell County, Purmela
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.383, -97.817

Thunderstorm Wind, Erath

When
May 5, 11:00 PM CST
Where
Erath County, Stephenville
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
31.533, -97.167

Large tree limbs down.

Thunderstorm Wind, Comanche

When
May 5, 11:03 PM CST
Where
Comanche County, Comanche
Measured
52 kt (60 mph) measured sustained
Reported by
AMATEUR RADIO
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

60 MPH wind gust measured in town.

Hail, Coryell

When
May 5, 11:05 PM CST
Where
Coryell County, Gatesville
Measured
1.75 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Tornado, Coryell

When
May 5, 11:06 PM CST
Where
Coryell County, 5 mi ENE of Copperas Cove
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
METEOROLOGIST(NON NWS)
Coordinates
32.100, -98.967

USAF forecaster reported a tornado near KGRK radar. No damage reported.

Tornado, Coryell

When
May 5, 11:08 PM CST to 11:09 PM CST
Where
Coryell County, 5 mi SW of Gatesville
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -98.667

Tornado formed in open country; no damage reported.

Thunderstorm Wind, McLennan

When
May 5, 11:12 PM CST to May 6, 12:30 AM CST
Where
McLennan County, Countywide
Measured
70 kt (81 mph) estimated sustained
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
32.267, -98.900

Isolated wind damage was noted in western McLennan County, including Crawford, Valley Mills, McGregor, and western Waco. Widespread wind damage occurred across southern McLennan County near Woodway, McGregor, Speegleville, Hewitt, Robinson, Bruceville-Eddy, and south Waco. The damage extended along and south of the Highway 6 corridor. A large sycamore tree was uprooted in McGregor and fell onto a parked car. Three tractor trailers were blown over on Interstate 35 near mile marker 329...about 7 miles south-southwest of Waco. Thousands of trees, power lines, and signs were blown down across the county. Power was knocked out throughout Waco. Winds of 50-80 MPH damaged roofs and blew one roof onto a police patrol car. Roof damage was reported at the Ace Hardware on Hewitt Drive, two miles north of Hewitt; at the Masterfoods/M&M Mars building on Texas Central Parkway, two miles north-northeast of Hewitt; and at the Colorite Corporation on Jewitt Lane, two miles northwest of the community of Elm Mott. A 2,400 square foot house was lifted from its concrete foundation and deposited several yards away. The builder estimated damages at $100,000. A damage survey conducted by the National Weather Service in Fort Worth determined that a downburst was responsible for the damage. Due to the extent of the damage, a countywide disaster declaration was issued by the McLennan County judge.

Hail, Lampasas

When
May 5, 11:29 PM CST
Where
Lampasas County, Lampasas
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
31.317, -97.633

Thunderstorm Wind, McLennan

When
May 5, 11:32 PM CST
Where
McLennan County, 8 mi W of Waco
Measured
52 kt (60 mph) measured sustained
Reported by
AMATEUR RADIO
Coordinates
32.967, -97.833

60 MPH wind gust was measured by a spotter.

Hail, McLennan

When
May 5, 11:39 PM CST
Where
McLennan County, West
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.400, -97.900

Reported by cooperative observer.

Hail, Coryell

When
May 5, 11:41 PM CST
Where
Coryell County, 10 mi SE of Gatesville
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.683, -97.450

Tornado, McLennan

When
May 5, 11:45 PM CST to May 6, 12:05 AM CST
Where
McLennan County, Waco
Rating
F2
Path length
2.6 mi
Path width
150 yd
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

A tornado was reported on Waco Drive by the media, just north of the damage swath produced by the downburst. A damage survey conducted by the National Weather Service in Fort Worth found that a tornado formed south of New Road and just west of Spur 298 (Franklin Avenue), or just north of Richland Mall. The tornado reached its peak intensity of lower F2 and did the most damage just east of Spur 298. Several commercial buildings had large sections of their roofs and walls damaged. A Coca-Cola Bottling Plant lost much of its roof and most of its inventory was damaged. A spokesman for the company stated that the tornado did well over $1 million worth of damage. An owner of an auto repair shop which was badly damaged estimated damages at $600,000. A horse barn owned by Baylor University was leveled and two horses killed. Numerous trees were downed and power lines snapped in and east of this area. The circulation weakened as it approached Interstate 35, and the tornado dissipated approximately three-fourths of a mile east of Interstate 35. A countywide disaster declaration was issued by the McLennan County judge.

Flash Flood, Mills

When
May 5, 11:45 PM CST to May 6, 2:00 AM CST
Where
Mills County, Mullin
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
32.333, -99.033

A house was flooded with at least one to two feet of water in it.

Hail, McLennan

When
May 5, 11:47 PM CST
Where
McLennan County, 1 mi SW of Waco
Measured
1.75 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
32.333, -98.817

Golf ball-size hail was reported near 40th Street and Columbus Avenue.

Hail, McLennan

When
May 5, 11:50 PM CST
Where
McLennan County, Waco
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.817, -95.750

Hail, Coryell

When
May 5, 11:50 PM CST
Where
Coryell County, Flat
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
31.433, -98.550

Hail, Bell

When
May 5, 11:55 PM CST
Where
Bell County, 8 mi NE of Killeen
Measured
2.75 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
32.267, -98.833

Baseball-size hail was reportedly still melting at daybreak the next morning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512901, 5512902, 5512903, 5512904, 5510900, 5512905, 5510899, 5512906, 5512907, 5512908, 5510901, 5512909, 5512910, 5512911, 5512912, 5512913, 5512914, 5510896, 5512915, 5512916, 5512917, 5512918, 5512919, 5512920, 5512921, 5510897, 5510816, 5512922, 5510810, 5510811, 5510812, 5510813, 5510815, 5510898, 5510814, 5510902, 5510817.